Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 48, NWS La Crosse, WI

June 15, 19974 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 3:49 PM CDT for 4 counties in Iowa. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 3:49 PM CDT (20:49 UTC)
Expired
Jun 15, 1997, 4:50 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:50 PM CDTThunderstorm Wind 55Waukon, IA
Jun 15, 4:15 PM CDTThunderstorm Wind 53Mc Gregor, IA
Jun 15, 4:28 PM CDTThunderstorm Wind 52West Union, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS1 KLSE 152050 RRA
SVRLSE
IAC005-043-065-191-152150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHEAST WINNESHIEK COUNTY - NORTHEASTERN IOWA
    ALLAMAKEE COUNTY - NORTHEASTERN IOWA
    FAYETTE COUNTY - NORTHEASTERN IOWA
    CLAYTON COUNTY - NORTHEASTERN IOWA

* UNTIL 450 PM CDT
 
* SOME LOCATIONS AFFECTED
    WAUKON
    WEST UNION
    ELKADER
    MCGREGOR

* AT 345 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR DECORAH...TO 40 MILES
  SOUTHWEST OF DECORAH. THE STORM WAS MOVING THE LINE WAS MOVING
  EAST AROUND 30 MPH.

* THE STORM WILL BE AROUND WAUKON AND CLERMONT BY 400 PM.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 15, 2:14 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT SUN JUN 15 1997

MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE
OF SEVERE THIS EVENING.

EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM
EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING
ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED
RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE
STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD
CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER
WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER
THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER
SUNSHINE AREA IN SW MN.

12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH
THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE
WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL
SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING
THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES
INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING
THERE...WITH RAIN ENDING ELSEWHERE.

NGM MOS TEMPERATURES LOOK GOOD.

RACY

In the hours before

Special weather statement, Jun 15, 10:40 AM CDT, 5 hours 9 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT SUN JUN 15 1997

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

THE THREAT OF SEVERE WEATHER CONTINUES THIS AFTERNOON AND EVENING...BUT
THE MODERATE RISK HAS BEEN DOWNGRADED TO A SLIGHT RISK.  CLOUDS FROM
DECAYING THUNDERSTORMS TO OUR WEST HAS LIMITED SUNSHINE SO FAR TODAY.
WHILE SOME SUN IS EXPECTED...STRONG INSTABILITY IS NOT ANTICIPATED.
WIND FIELDS...HOWEVER...ARE QUITE STRONG AND ANY THUNDERSTORM COULD BE
SEVERE.

THUNDERSTORMS ARE GOING TO DEVELOP LATE THIS MORNING OVER SOUTHERN
MINNESOTA AND NORTHWEST IOWA AND WILL RACE EAST INTO THE AREA. ANY
SEVERE THUNDERSTORM THREAT WILL MOST LIKELY BE BETWEEN 3PM AND 11PM.
THE PRIMARY CONCERN WILL BE STRAIGHT-LINE DAMAGING WINDS AND LARGE
HAIL.

A COLD FRONT ADVANCING IN FROM THE WEST WILL CLASH WITH WARM AND
UNSTABLE AIR TO TRIGGER THESE STORMS.

STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION WILL
PROBABLY BE NECESSARY FOR THE AFTERNOON AND EVENING.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:38 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd47 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningARXAllamakee48 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningARXWinneshiek48 min
Jun 15, 4:51 PM CDTSevere Thunderstorm WarningARXClayton, Fayette69 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.